pierre bamin eDzbnS886MM unsplash

Emergency departments and doctors in New Zealand told us that they were seeing more people seeking help for opioid overdose, withdrawal, and addiction after using kamini. We spoke with Daljeet and Harpreet (not their real names) and with Winner from Asian Family Services to find out more. 

What is kamini? 

Kamini is an opioid-containing remedy that is suggested to increase men’s vitality and sexual function. It is also referred to as Kamini Vidrawan Ras, and commonly contains opium alkaloids such as codeine, morphine, and papaverine. 

It is sometimes used by people who follow Ayurveda.  

"It is famous and commonly used in Punjab, people also use it as a sexual enhancer supporting sexual dysfunction/ male infertility. Only men are using it. Every single shop [that sells it] is on high alert, because they know it’s illegal but as it’s under the table there is no proof of selling and no one’s doing anything about it in terms of enforcement.” 
– Harpreet

What does kamini contain? 

In February 2024, New Zealand’s National Public Health Service reported on a spike in people with lead poisoning after taking kamini. Medsafe released a similar alert in March 2024 that there were eight notified cases of lead poisoning in people taking Ayurvedic medicines in New Zealand. They stated that, “Some of these people have been extremely unwell, with symptoms including abdominal pain, nausea, vomiting and constipation.” 

Australia’s Therapeutic Goods Administration (TGA) released a safety advisory in June 2023 after finding dangerous poisons and prescription only medications. Analysis of kamini tablets found between 2 and 20mg of opium within the tablets levels that could easily cause an accidental overdose. 

What are the effects? 

As expected from an opioid-containing product, people experience relaxation, pain relief, and euphoria. Opioids are depressants that slow down body functions like breathing and heart rate. They can also cause people to lose their appetite. 

“People who use it feel relaxed, energised, and less tired [at the] end of a working day…I have two people who used it and say it made them sick. One was vomiting and other felt nauseous and lost appetite." - Daljeet

“I have heard from some who says they are aware of some started it as an aphrodisiac but I have not had anyone admitted it either way if it works or if it is true.” – Daljeet 

Students coming in on student visa are start taking it due to stress of settlement, people offering it to them - they are also susceptible to taking these substancesOnce they start trying them, they get hooked and this causes a lot of future problemsThey don’t know the addictive nature of these substances and no awareness of what’s in them.”  - Harpreet 

What are some of the potential harms? 

Winner Tian from Asian Family Services says to “be aware that herbal is a label and does not mean without risk.” 

These products may not outline all the ingredients on the label, and some do not disclose that the product contains opioids. The opioid products and heavy metals that have been detected in kamini products can be very dangerous. 

The varying amounts of opioids in kamini make it difficult for a person to know how much they are taking. This increases the risk of accidental overdose, and unfortunately, opioid overdoses can be fatal. 

The risk of accidentally overdosing is high after a person has stopped using for some time. This is because our bodies both build up and lose tolerance to opioids quickly. After taking a break from opioids, going back to the same dose could be fatal.  

Regular use of opioids can cause a person to become dependent on them, and need to take more over time as their body builds up a tolerance. This can become very costly, Daljeet says that in their experience, “Most people start with half a tablet daily, and I have heard on extreme end, up to 20 plus tablets daily that can cost over $100 per day.”  

People who regularly use opioids can experience severe withdrawal symptoms if they reduce or stop taking them. In some cases, people may need medical support from the emergency department or an opioid substitution therapy (OST) programme. 

It affects moods and family relationshipsIf you take regularly and cannot take it for a day or more, you suffer withdrawal and the frustration and emotion gets taken out on the familyOften family members don’t know what they are taking as they do it privately.” - Daljeet 

“Beyond these, the family of kamini users can also experience harm, including the financial pressures built up from its dependence and other flow on effects from individual symptoms.” – Staff member from Asian Family Services

Where can people go for support? 

Local alcohol and other drug services can help people reflect on their situation and provide support if needed.

These services are confidential and there are some private services that people can pay for if they are not eligible for publicly funded health services. They can identify whether medical support is needed, such as a managed withdrawal service or opioid substitution therapy.

The great news is that opioid substitution therapy is effective, and has helped people in New Zealand to change their use of kamini and “led to improved relationships, decreased financial stress in the family, and better functioning at work.” 

How can a person be safer when using opioid substances like kamini? 

Avoid using kamini with alcohol or other drugs, especially depressants. Using more than one depressant substance (e.g. alcohol, baribituates, gabapentinoids, thienodiazepines, benzodiazepines, GHB/GBL, and ketamine) at the same time can increase dangerous effects such as slowing or stopping breathing. If choosing to mix, take less of each substance to avoid unpredictable and dangerous effects. 

Make sure that people around you know the signs of an opioid overdose and consider carrying the opioid overdose reversal drug naloxone.Overdoses from opioids can happen quickly and can lead to death if someone does not get medical help. If someone is overdosing, call 111 or get medical help immediately. The signs of an opioid overdose include: 

  • Loss of consciousness

  • Difficulty breathing

  • Making choking, gurgling or snoring sounds.

  • Cool and pale skin, and/or blue lips and tongue. 

  • Pinpoint pupils 

Naloxone can reverse the effects of an opioid overdose and give you more time to get medical help. You can be prescribed injectable naloxone by a doctor, pick some up from a needle exchange, or purchase Nyxoid nasal sprays.  

Feature image by Pierre Bamin on Unsplash

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

SMART Recovery: Support groups without the need for abstinence or a higher power

We explore what it is and how it has positively affected people's lives.

Pseudoephedrine: what you need to know

Pseudoephedrine is back on the shelves. Here's what you need to know about this cold & flu medication.

Taking benzos? Help shape NZ research

We talk to master's student Caitlin Toohey, who is researching benzodiazepine use in New Zealand.